It appears you have not yet Signed Up with our community. To Sign Up for free, please click here....



Eye & Vision Message Board
Post New Thread   Closed Thread
LinkBack Thread Tools
Old 09-22-2004, 08:59 AM   #1
skykeene
Guest
 
Posts: n/a
Post Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

Greetings;
If any of you are taking Biophosphonates; Actonel, Fosamax, etc. for osteoporosis or Paget's disease, this could be causing some of your eye problems.
"Bisphosphonates slow the resorption of calcium from bones, helping to prevent them from becoming fragile. The eye problems include conjunctivitis, abnormal or blurred vision, eye pain, scleritis (an inflammation of the sclera, the outer coating of the eyeball), and uveitis (an inflammation of the uvea, a middle lining that includes the iris)." The PDR does not describe these uncommon ocular side effects as resulting from the drugs, even though some of them have been on the market for over 25 years. N Engl J Med. 2003 Mar 20;348(12):1187-8.
Best Regards,
mark54

Last edited by Administrator; 09-23-2004 at 07:47 AM.

 
Old 03-04-2005, 12:16 PM   #2
Junior Member
(female)
 
Join Date: Mar 2005
Location: New Haven ,Michigan
Posts: 16
EgyptKaren HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

HI , Are you able to describe to me what sclera does to the eye? Would it
totally and completely change the eye color or....?

 
Sponsors Lightbulb
   
Old 03-28-2005, 05:04 PM   #3
Senior Veteran
 
Join Date: Dec 2003
Posts: 897
Marimac HB UserMarimac HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

Sclera is the name of the white part of your eye.

 
Old 10-12-2005, 08:55 PM   #4
Newbie
(male)
 
Join Date: Oct 2005
Posts: 4
eyetrouble HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

Would these actonel cause cataracts as well and slow the healing process of a cornea transplant? ??????

 
Old 12-06-2005, 08:48 AM   #5
Newbie
(female)
 
Join Date: Jul 2005
Posts: 6
axelrose HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

I developed double vision shortly after a dose of fosamax. I have had it for 5 months & the diagnosis is "Sixth cranial nerve palsy".

 
Old 01-22-2006, 07:29 PM   #6
Newbie
(female)
 
Join Date: Jul 2005
Posts: 7
Ellen55 HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

Well isn't that sweet. I have problems with my eyes because I have Graves disease and had decompression surgery last July on my left eye. Then I found out I had Oseoporosis last October and stated taking Actonel. Both my Endo and eye doctor know I have Graves and Oseoporosis and now take Actonel but neigher one of them even mention that taking Actonel can interfere with my eyes. What the he** is wrong with these doctors? My eyes hurt so bad now I can hardley stand it. I'll be making some phone calls tomorrow.

Last edited by Ellen55; 01-22-2006 at 07:31 PM.

 
Old 07-28-2006, 08:01 PM   #7
Junior Member
(male)
 
Join Date: Jul 2006
Location: panama
Posts: 14
panameño HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

hi please help me my eyes Sclera is always yellow. when is cold my eye start to cry if there any eye drops for this problem. please help me

 
Old 08-25-2006, 12:23 PM   #8
Senior Veteran
(female)
 
Join Date: Mar 2003
Location: ottawa, ontario, canada
Posts: 2,217
jinglebts HB Userjinglebts HB User
Talking Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

Quote:
Originally Posted by Ellen55
Well isn't that sweet. I have problems with my eyes because I have Graves disease and had decompression surgery last July on my left eye. Then I found out I had Oseoporosis last October and stated taking Actonel. Both my Endo and eye doctor know I have Graves and Oseoporosis and now take Actonel but neigher one of them even mention that taking Actonel can interfere with my eyes. What the he** is wrong with these doctors? My eyes hurt so bad now I can hardley stand it. I'll be making some phone calls tomorrow.
You could try going to a naturopath, instead of an MD (ensure that the naturopath has an ND after his/her name). I started taking lots of magnesium and vit. D (in addition to calcium) after going to one, and my bone density went up. Now I go to her for overall health. I rarely go to an MD any more -- once a year for physicals, and last year I got some antibiotics from him -- that's it.

jb
__________________
keep the faith ...

 
The Following User Says Thank You to jinglebts For This Useful Post:
Fighter22 (09-06-2012)
Old 06-25-2007, 09:07 PM   #9
Senior Veteran
(female)
 
DesertBloom's Avatar
 
Join Date: Aug 2006
Location: CA, USA
Posts: 1,487
DesertBloom HB UserDesertBloom HB User
Re: Bisphosphonates: Osteoporosis Drugs cause Damaging Eye Inflammation

Hi All: Sorry you're all having these problems, but I thought I would mention that I took Actonel as well, and ask my opthamalagist about it and he said, On no problem with taking these.

I can't say I have any new eye problems from the Actonel, but I'm on Forteo now instead since the Actonel didn't work. I do have bad dry eye, punctal plugs, and had to have laser surgery for a retinal tear. The dry eye prob "predated" the Actonel start date, but the retinal tear didn't, it never occured to me there might be a connection, and actually I'm not sure there is, but wouldn't be surprised. I also have controlled glaucoma but have had that since the late 80's so that was many years before the Actonel. I'm wondering now about the retinal tear. I hope they list these things on the package insert, because now I'm having dental issues due to the Actonel.

Good Luck to all.

 
Old 08-28-2007, 03:16 AM   #10
Senior Veteran
(female)
 
Join Date: Jan 2002
Location: Detroit Suburb
Posts: 1,056
Eagle HB UserEagle HB UserEagle HB User
We Must Always Look Up Side Effects Online, Drs Don't!

Quote:
Originally Posted by skykeene View Post
Greetings;
If any of you are taking Biophosphonates; Actonel, Fosamax, etc. for osteoporosis or Paget's disease, this could be causing some of your eye problems.
"Bisphosphonates slow the resorption of calcium from bones, helping to prevent them from becoming fragile. The eye problems include conjunctivitis, abnormal or blurred vision, eye pain, scleritis (an inflammation of the sclera, the outer coating of the eyeball), and uveitis (an inflammation of the uvea, a middle lining that includes the iris)." The PDR does not describe these uncommon ocular side effects as resulting from the drugs, even though some of them have been on the market for over 25 years. N Engl J Med. 2003 Mar 20;348(12):1187-8.
Best Regards,
mark54
I found a lot of bad news about these drugs, including that if you have a lot of indigestion you're better off sticking to calcium, and that 2 cups of cottage cheese per day, with Vitamin C and D and Magnesium, as someone remarked already in this thread, is much safer. The info I read said even children need that much cottage cheese per day. It has more calcium than yogurt or anything. Steroids, for instance inhaled for asthsma, also cause osteoporosis, so what does the doctor prescribe after almost yelling about osteoporosis? You probably guessed, steroids.

That's an awful lot of cottage cheese, with canned pineapple in my case, so I wonder one thing.

How long will it take to show bone density excellent again like three years ago?

Last edited by Eagle; 08-28-2007 at 03:18 AM.

 
Closed Thread

Similar Threads
Thread Thread Starter Board Replies Last Post
Oral vs. IV bisphosphonates and risk of osteonecrosis of the jaw IADT3since2000 Cancer: Prostate 5 01-17-2008 04:40 AM
Osteoporosis Possibly Induced by Inflammation? osteoblast Osteoporosis 2 01-15-2008 03:20 PM
Osteoporosis and Bisphosphonates (Fosamax, Actonel, etc.) sparkadoodle TMJ Disorder -TemporoMandibular Joint 8 10-27-2007 11:24 AM
Information Re: Osteonecrosis of jaw and bisphosphonates, Fosamax etc. legallyblondied Osteoporosis 28 09-14-2007 10:20 PM
Osteonecrosis/bisphosphonates Ruthy Osteoporosis 8 08-01-2006 10:57 AM




Thread Tools

Posting Rules
You may not post new threads
You may not post replies
You may not post attachments
You may not edit your posts

BB code is On
Smilies are On
[IMG] code is Off
HTML code is Off
Trackbacks are Off
Pingbacks are Off
Refbacks are Off




Join Our Newsletter

Stay healthy through tips curated by our health experts.

Whoops,

There was a problem adding your email Try again

Thank You

Your email has been added








TOP THANKED CONTRIBUTORS



JodieJ (11), tubint (11), senior41 (8), Laura1000 (8), TopGeek (8), Bleue (8), earthworm88 (7), Eagle (7), esker (7), dhurlbert3 (5)

Site Wide Totals

teteri66 (1139), MSJayhawk (943), Apollo123 (860), janewhite1 (823), Titchou (774), Gabriel (743), ladybud (667), sammy64 (666), midwest1 (655), BlueSkies14 (610)



All times are GMT -7. The time now is 12:37 PM.



Site owned and operated by HealthBoards.com™
Copyright and Terms of Use © 1998-2014 HealthBoards.com™ All rights reserved.
Do not copy or redistribute in any form!